Today I received my forth dose of chemotherapy…and some very welcome flowers!
As predicted I had very little sleep last night…I finally got to bed at 1am after taking my steroids and woke at 5am unable to get back to sleep.
I took my second dose of 10 steroids at 7am as directed. They make me feel so sick and their affect is already visible in my face…for honesty I’ve included a photo without makeup (don’t judge me) as it can be hard to hear I look well when I feel so awful. My secret is that I just use good makeup!
My husband dropped me off at the hospital for 9.30 am. He doesn’t come with me to appointments as I like to spend the time on my own as I usually get so sleepy during the treatment. Also I like to get to know the nurses and other patients.
When I arrived I was told that they were starting the treatment with another blood test as my red blood cells are low and I need a blood transfusion. I need a what now?! I didn’t know this could happen so it was a huge shock! I’ll be receiving 2 units of blood on Monday. I’m told this will help stop me feeling so fatigued and also help me to stop feeling so cold all the time. I was also told that my white blood count is low. It’s high enough for chemo but not ‘normal’. In fact I was told today it will now take about 6 months after I complete all my chemotherapy cycles before my level will get to a ‘normal’ level. I’m a bit freaked out about getting a blood transfusion whilst my white blood count is low but I know that I need it for my red blood count and Ibdefinitely look forward to feeling a bit better afterwards.
I’ve mentioned in my blog a few times that my veins in my hands are increasingly challenging to get a cannula into so the nurses gave me a bowl of hot water to soak my hands in to help get my veins to the surface. This trick appeared to work well but it still took a couple of attempts to get a vein willing to cooperate.
Once the cannula was in the nurse was able to take a blood sample to send to the lab so that they can find a blood match for my transfusion. Next she put a syringe of saline through the cannula to flush my vein.
Before each of my chemotherapy treatments start I am given a number of medications to prevent an allergic reaction. So in addition to the steroids I’ve been taking (and will continue to take over the next couple of days) I was also given two different anti sickness tablets today – one of which I will need to take with my steroids and usual medication over the next few days and one which I take just today.
I am also given two medications throughly IV line into my cannula – the first prevents damage to my stomach and the second is an antihistamine. Administration of these drugs takes about 30 minutes for each one and involves a syringe to flush the cannula with saline between each drug.
During this time I was also told that my CA125 levels are now 50. This is a decrease of 44 since my last chemo treatment. I’m pleased they have come down again but would have liked a larger decrease. Good news all the same.
I was also told that my magnesium levels are low and so I’ve been given new tablets to take twice a day – apparently this is a common side affect of chemotherapy.
Because of the need for all of these medications it wasn’t until 10.45 am that I was able to start my actual chmeotheroy.
I usually receive two chemotherapy drugs to kill cancer cells and one drug that prevents cancer cells from growing new blood vessels and therefore spreading.
The first chemo drug I receive is Paclitaxel (Taxol). This is administered through an IV into my cannula. This usually takes three hours, however, an hour into the process my cannula site started to become very painful so the nurse gave me a second cannula in my other hand. This took three attempts because of my bad veins. Now this is the awesome part – I was getting increasingly anxious because I am aware that if they can’t find a vein then they need to insert a PICC line straight into a main artery. This line stays in for up to 6 months and so the reason I don’t want one is because it would be an obvious sign that I’m receiving treatment and also it’s a potential infection risk. The nurse was explaining to me that the more anxious I became the harder it would be to get a suitable vein because your body goes into ‘fight or flight mode’ thus causing your blood to move to your vital organs. She therefor obviously wanted to calm me down and so started talking to me about her recent trip to Orlando. She even started singing the Tigger song!…then when I explained that my favourite ride as a child had been ‘it’s a small world’ she sang the whole song. Talk about being person-centred! I’m blessed to have such a caring nurse!…and you know what, it worked and she got a suitable vein for my cannula so treatment could continue. Hurray!
Towards the end of this drug being administered I had a visit from a friend I used to work with in the very hospital I now get my treatment! She came to sit with me on her lunch break as she has done for every treatment – which is lovely!
Whilst she was with me I received a visit from one of my Drs to let me know that I will be meeting with a surgeon on Monday between my blood transfusion and oncologist appointment because they are planning to operate! How amazing is that?!…when you are stage four you hear the word ‘inoperable’ a lot, albeit sometimes with the word ‘probably’ in front of it but still. So, this was obviously amazing news! At this stage I don’t know what the operation will involve or how effective they are hoping it will be etc etc. I just know that I’ll receive an operation. So I’m holding off on too much excitement at this stage until I hear the full picture and see the scan results.
After my friend left I completed the full dose of Paclitaxel (Taxol) and the nurse administered some glucose through my IV line to flush the line and my cannula before the next drug was administered so as to prevent the two chemos mixing. Glucose is used instead of saline at this stage because the next chemo drug reacts to saline.
The next drug is Carboplaten. This was administered over 90 minutes and is followed by another glucose flush through my IV.
Normally, following this second chemotherapy drug, I’d receive Bevacizumab (Avastin ®) however it is not possible for me to receive this drug in the cycles before or following surgery as it delays healing so, as a result, I was not given this drug today. This meant, amazingly, that I finished my treatment after 7 hours instead of 8! Yay!
On the way home I started to feel really fatigued and this has got increasingly worse since so I’m off to bed as soon as I’ve taken my evening medication which is now my usual omeprazol – to prevent stomach damage I have taken this twice daily since my diagnosis – and my new magnesium tablets.
The tiredness that I feel as a result of chemo is so hard to describe. Sleep doesn’t elevate it and it’s hard to get my brain and body to function as one. For instance I could by lying on the sofa wanting a glass of water…and I’ll think about getting the glass of water and even drinking the water…but it will take about an hour for my body to come round to the idea and actually get off of my sofa and go and get the glass of water!
Tonight I don’t even have the energy to speak. Not even to my husband. It is literally taking more energy than I have to have any form of converstaion!…I’m glad I wrote most of this blog post whilst still in hospital!
So for now I must rest as much as possible in the hope of minimising the side affects over the next couple of days and keep my fingers crossed that the medication is doing its job.
Love and light, Fi xx